Hey everyone hope that you are all doing good living with lupus, like most of us some good days and some not so good. Ok so what i want to know from you all here is if prednisone works for me at around 40 mg a day should i be coming off? it is a level where i find i can manage life and yet all the information is that it is dangerous to stay at this level long term but as soon as i taper down i start to flare and life is unbearable...any thoughts to share, Thanks Jon
I have been on prednisone 3 times in the last year. I think they call it the taper dose. I ddn't think you could stay on tem for an extended period. Actually I just wet on them yesterday. I woke up with my lips and just inside my lips felt like they were on fire and my rash was much bigger larger leisons . My pcp was off yesterday and my dermatologist was off also so i went to an urgent care place, which is affiliated with all my drs so they have access to all my records. I was afraid I migt hve something contagious and i am having all my kids, grandchildren and great children for easter. she brought in another dr t look at my rash andhe areed it was just my lpus rash. she gave me a script for something she called "magic mouthwash' and IT IS. it has lidocaine in it and it rally relieves the pain, temporarily. I hope everyone has a great Easter hopefully with the ones you love.
Jon my friend- I can’t really say how safe or not . I now have been on my lowest dose of 5mg for a long time There have issues but all of a sudden I am almost in remission. Good luck, make sure u ask your dr for frequent labs.That way you can track the start of problems!!!
I’ve been on prednisone for over ten years (80mg, sometimes higher, sometimes lower) and I have to say it’s really played havoc with my system. I well understand your desire to taper down as well as feeling miserable without it. What I’m trying at the moment is an MD who is also a Chinese herbalist. It’s a shot in the dark, I know. But, so far it’s helped me lose 17 lbs. and decrease my prednisone by 10 mg. I’ve tried nearly everything. I admit, I’m in pain. However, under a Dr’s care, I’m eating better, sleeping better, and feeling better emotionally. I’m not sure what I can say except, hang in there. Remember that tapering down on prednisone should be done slowly under dr’s supervision. If you must stay on prednisone, I recommend trying alternative treatments. It might sound silly to some. But when you’ve tried everything else, alternative medicine doesn’t seem so crazy. Just be sure you see an MD or an ND and that all your doctors know what you’re taking and how much. I hope this was a little helpful.
I have been on prednisone a majority of the last 10 years, since my diagnosis. I hate taking it due to the hunger and weight gain, not to mention what it does to my bones. That said, it seems like every time I finally taper off something else comes up and I have to get back on it. Right now lupus nephritis is apparently flaring, and the first thing the doc did was put me back on the prednisone (thankfully only 20mg for now, I’ve been as high as 80mg a day in the past). Frustrating, but I hope to be able to taper off again once the results of my upcoming biopsy are in. The best thing I can say is that in my experience, lupus is a juggling act, especially when it comes to meds. Work with your doctor, but be sure to speak up. If you like or dislike a medicine or its side effects, let the doc know. Good luck!
I was dx with SLE in 1995. The Dr. has been regulating my prednisone dose since dx. There are so many side effects I am afraid to regulate the dose without her guidance. Even with her instructions, I have lost all of the disks in my back over the years. Prednisone has also attacted my teeth and caused fractures of the me tarsal bones in my feet.
So I follow her orders to remain as healthy as possible. Just sharing…
Agree that tapering should only be done under your doctor's supervision. Altho 40 is high- depends on why you need it I once was on 60mg for 18 months before tapering so it can be used long term when necessary
I would talk to your rheum and let him/her know your concerns about the prednisone and see if they can find something else that works for you, but is safer. Prednisone is a very harsh drug to have in our systems. If you do taper off, you need to do it under your doctor's supervision since you can have problems if you taper too quickly.
Hi! I've been on Prednisone - btw 40 and 80 mg for over a year. I hate it because of the weight gain and moon face, but it's much better than being in constant pain. Nonetheless, my dr and I have been trying to wean my body off of it for the last 6 months and I've finally decided to suck up the pain and try harder to get off of it. I hate the stuff as much as I love it. Good luck!
I have been on Prednisone full time for 10 months. 75mg (briefly) down to 16mg; - this is my third attempt at a taper. I worry about organ damage & other side effects but have been so far unable to eliminate it.
Best Wishes to you I hope it goes well. Kaz x
Hey! I’ve been on as high as 40mg/day to now being on 20mg/day. It’s been like this for 3 years now and I’ve been really trying to taper down for about 2 years. Anything lower than 20mg and I begin to get really sick:/. The route that my rheumatologist has taken is trying to substitute with something better. I was on Cellcept for over 2 years but plateaued for a year and saw no inprovements in my dependence on the prednisone. THEN I tried Imuran for a few weeks but it didn’t agree with my body at all. I ended up out of work for about a week unable to really function. I’m currently not taking anything to help wean off of the prednisone and substitute the Cellcept. I’ll admit that it’s really hard–especially since my body has gotten so used to having that extra help–but I’m hoping that something will work for me. I just encourage you to do your research and find a treatment that will work for you. My next step is an infusion…
Thanks guys you are all awesome what would we do without each other to vent ..... i think what you have all said is pretty much as it is and it is definitely a juggling act, i am now determined to get through each day at a time , live in the moment, all too soon my kids will be grown up and i dont want to miss those years, so if i can do what i need for today thats how it will be
cheers and fond wishes to you all
I do not have lupus. I have Shogren syndrome and I am on pregnancy zone as well. When I have flares my prednasone gets raised and my body is not like to give up that higher dosage.
I have the same problem. My Rheumatologist has added Cellcept to my meds to allow me to wean the Prednisone. I don't know the symptoms of your Lupus but you could ask your Rheumie for another immune suppressor with the Prednisone like Imuran or Methotrexate to allow you to wean the Prednisone. 40 mg is a large dose but I've been on 1,000 mg IV for nephritis & up to 60 mg by mouth. I'm weaning now 1 mg every-other-day for 8 wks. My adrenals aren't putting out enough Cortisol because I've been on Prednisone in varying doses for 20 yrs. so my Dr has to keep doing labs & slowly weaning the drug. Hope this helps. Good Luck. Weaning Prednisone can cause joint pain that can mimic a flare
After years of steroid-induced problems, I can tell you that I will NEVER take them again on a full-time basis!!!! The last severe problem, osteoporosis of both knees!! Had bilateral replacement but consider myself lucky my pelvis was not involved! Prenisone causes little fatty globules which can block circulation. Osteoporis ( bone death ). Haven't been on steroids full-time since.
Good luck, Jon!!
Hi Jon, i was once taking prednisone at that level only fr about 2-3 weeks . I really can't say why the doctor took the mg's up then dropped them back to 20, it also helped my at that mg's. That's a good question to ask on my next visit . Yes my daily was so in order , i could move about freely and more . I don't know why he dropped it back down but am going to ask , hoe that you remain okay and pain free.Talk with you later ...Beverly L.
Long term use of steroids can and wi affect every system of the body. Definitely want to avoid high doses and long term use
I too would be worried about being on steroids for any period of time. Fortunately, or unfortunately, depending on how you look at it, I cannot take Prednisone, as it causes me psychotic episodes. Like I'm not already crazy enough, lol. I have found that Cymbalta helps me tamp down the pain to a relatively tolerable level. You might suggest it to your Doc next time you see him, or her.
I actually had a reumy bow and tell me he could not and would not be my dr if I refused the prednisone,I refused and had to find a new dr…prednisone makes my emotions out of control,I locked myself in my room and told my family to leave me alone,I was worried about myself,…so now my family as well as my drs know I will not take it ever again…I have a very difficult time taking all the meds I have anyway,I realize it helps a lot of people but I’m scared of the side effects of prednisone ,however if we read the side effects on most of the meds they give to lupus patients none of them are good…Celeste
I am on 5mg, and everytime the doctor takes me off, I flare up. But the 5mg is making me liik like an elephant. Is there no other pill that does what predisone does but does not let me blow up like a balloon? I have had a couple of bad months with test to make sure the Lupus has not hurt any of my organs. I do have buldging discs in my neck and I tore my rotator cuff. I am going threw physical therepy for that now.